Kansas, 2024Dust Storm and High Wind in Kansas, June 2, 2024
June 2, 2024 · NWS ICT · 2 events in 2 counties and zones
A complex of severe thunderstorms in western Kansas and northwest Oklahoma encroached on the region during the night of 1st of June and into early morning hours of 2 June. These decaying thunderstorms produces strong wake low winds as they decayed when entering the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe thunderstorms in western Kansas and northwest Oklahoma encroached on the region during the night of 1st of June and into early morning hours of 2 June. These decaying thunderstorms produces strong wake low winds as they decayed when entering the region. The strong winds occurred over the region during the early morning of the 2nd with wind gusts up to 60 mph reported in south central Kansas. Blowing dust was also prevalent across parts of north central Kansas during this time. The dust reduced the visibilities along I-70 contributing to an injury accident. A high wind warning was issued for south central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 1:59 AM CST, 38 minutes earlier. Its key messages:
- The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible
- A dry and quiet weather pattern looks to be in store for Wednesday through Saturday
Area forecast discussion, Jun 2, 1:59 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 AM CDT Sun Jun 2 2024
.KEY MESSAGES...
- The active pattern will continue for Today through Tuesday
across the region with strong to severe storms possible
- A dry and quiet weather pattern looks to be in store for
Wednesday through Saturday
&&
.DISCUSSION...
Issued at 249 AM CDT Sun Jun 2 2024
Storms will continue to develop over western and central Kansas
early this morning. They will likely linger into the mid
morning hours, aided by low level jet/moisture transport into a
decent mid-level baroclinic zone. Meanwhile, current early
morning satellite water vapor imagery shows a fairly healthy
looking upper level wave over Arizona. This upper level wave
will migrate east/northeast and reach western Oklahoma late this
afternoon. A second upper level wave will move eastward from
the Rockies across the northern plains. This northern system
will push a cold front southward into Nebraska. These two waves
will encounter deeper moisture continuing to surge northward per
latest surface to 850mb polar orbiting satellite data products.
Thunderstorms should ignite ahead of the cold front in Nebraska
and parts of western Kansas southward into Texas panhandle
later this afternoon. The storms will grow upscale into a
eastward forward propagating MCS across Nebraska and northern
Kansas. Some of this activity could spread into central Kansas
later tonight with damaging winds as the main hazard. CAM models
show another possible MCS developing further south in southwest
Kansas/Oklahoma and moving east overnight(could be in response
to the current southwestern upper wave). Also if that southern
MCS scenario happens it could chew up the moisture and toss a
wrench into Monday's setup for Kansas making things less certain
to predict.
Models show a more robust upper level wave moving across the
northern plains on Tuesday with an associated frontal boundary
moving south into Kansas later in the afternoon. Storms look to
develop along the front in the afternoon and become more numerous
Tuesday night. Some of these storms could be strong to severe once
again with damaging winds and torrential downpours as the main risk.
Could also see some flooding problems arise for some locations that
see repeated rounds of heavy rainfall for tonight through Tuesday
night.
All model ensemble means show good agreement with a pattern change
to a northwest flow regime aloft for Wednesday-Saturday developing
over the region. This should give way to dry weather and near to
slightly above normal daytime highs.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1227 AM CDT Sun Jun 2 2024
VFR is anticipated through much of the period, but any isolated
or widely scattered storms may result in reduced flight
categories briefly. We could see a cluster of storms around
sunrise in central KS but confidence in development remains low
with no mention planned in our central KS TAFs. Otherwise,
breezy southerly winds are expected to develop across the area
on Sunday with some gusts exceeding 25 knots at times.
Confidence in hit or miss storms on Sunday afternoon and evening
remain low.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, Jun 1, 9:43 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1043 PM CDT Sat Jun 1 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1043 PM CDT Sat Jun 1 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
The primary concern with overnight storms is damaging winds up to
65 mph and quarter size hail. Areas along and west of Interstate
135 stand the best chances for overnight storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periodic chances for storms are forecast to affect the region
Sunday night through Tuesday night. The storms could become more
numerous especially for Sunday night and Tuesday night across the
region. Some of the storms could become strong or severe this
period. In addition, the showers and storms could create some
flooding problems for locations that see repeated rounds of
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Jun 1, 9:11 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1011 PM CDT Sat Jun 1 2024
KSZ032-020400-
Russell KS-
1011 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RUSSELL COUNTY THROUGH
1100 PM CDT...
At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walker, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Russell, Gorham, and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 9904 3906 9882 3874 9877 3875 9904
TIME...MOT...LOC 0311Z 262DEG 20KT 3885 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
METZGERLocal storm report, Jun 2, 2:37 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
337 AM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Non-Tstm Wnd Gst Harper 37.29N 98.03W
06/02/2024 E60 MPH Harper KS Law Enforcement
Strong winds north of decaying storms in OK
resulting in a large limb blown down in
Harper.
&&
MWMHigh Wind, Harper
- When
- June 2, 2:37 AM CST to 2:45 AM CST
- Where
- Harper forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Strong winds north of a decaying storms in Oklahoma resulted in a large limb blown down in Harper.
Dust Storm, Ellsworth
- When
- June 2, 10:35 PM CST to 10:45 PM CST
- Where
- Ellsworth forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Kansas Highway Patrol reported an accident occurred after a driver slowed down due to due to blowing dust and no visibility along Interstate 70. Three individuals were transported to the hospital with injuries.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 2 to 4, 20244 deaths · 1 event
- Tornadoes and Hail in Texas, June 2, 202412 injured · $500,000 · EF3 · 5 events
- Wildfire in Florida, June 2, 20241 death · 1 injured · 1 event
- Tornadoes and Flash Flood in North Dakota, June 2, 2024$2.3 million · 2 in hail · 18 events
- Tornado and Hail in South Dakota, June 2, 2024$30,000 · EF2 · 4 events
- Hail and Damaging Winds in Nebraska, June 2, 2024$478,000 · 1.75 in hail · 32 events
- Tornado and Flash Flood in Minnesota, June 2 to 3, 2024$400,000 · EF0 · 13 events
- Flood and Hail in Minnesota, June 2 to 3, 2024$332,000 · 1 in hail · 2 events
- Damaging Winds and High Wind in Nebraska, June 2, 2024$130,000 · 57 kt wind · 12 events
- Hail in Nebraska, June 2, 2024$100,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Puerto Rico, June 2 to 3, 2024$61,000 · 14 events
- Flash Flood and Flood in Nebraska, June 2 to 4, 2024$35,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187659, 1199139.